Hail, Sheridan
- When
- July 16, 1:43 PM MST
- Where
- Sheridan County, 6.35 mi W of Parkman
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.970, -107.460
Very warm and relatively moist air was in place across Sheridan County Wyoming during the afternoon and evening hours of the 16th. This warm and moist air, combined with a strong upper level disturbance, resulted in strong to severe thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Very warm and relatively moist air was in place across Sheridan County Wyoming during the afternoon and evening hours of the 16th. This warm and moist air, combined with a strong upper level disturbance, resulted in strong to severe thunderstorms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 16, 8:53 AM MST, 4 hours 50 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
953 AM MDT SAT JUL 16 2016
.UPDATE...
An area of showers/tstms exists in our NW parts this morning, from
northern Park County toward Musselshell, in response to
approaching PV max in central MT and some mid level frontogenesis.
Cloud cover and low level cold advection should keep anything from
becoming too strong in our NW, but the airmass will become more
favorable to the south and east of this area as we get into the
afternoon. Capes expected to be on the order of 600-1200 j/kg with
30-40 kts of effective bulk shear is enough for some strong to
severe storms, especially considering the upper level ascent
which is aided by a 80 kt H3 jet max nosing into southeast ID. The
onset of storms will be much earlier than on Friday, and
differential heating boundary extending from near Livingston to
Billings and Miles City may be an area to watch for initiation of
stronger convection. Cold advection will increase/deepen as the
day goes, so window of opportunity may be over by early evening.
We may also see some left-movers in post-frontal areas per the
increasingly backed wind profile. Hail and wind are main threats
today, heads up for anyone with outdoor plans. Best potential for
storms into Billings seems to be between 2-4pm per latest high res
models. JKL
&&
.SHORT TERM...valid for Tdy and Sun...
For today generally have not changed much. Models are continuing
to show decent amount of CAPE over the central zones, generally
500 to 1000 J/kg from Yellowstone County to Rosebud County.
Farther to the east, from Miles City and Broadus eastward, the
CAPE values increase to over 1000 J/kg. Additionally there is
decent deep layer shear, on the order of 30 to 40 knots. With all
of these ingredients and energy moving across the area from the
low sitting over Idaho, still expecting convection to develop this
afternoon. There is a chance for some of these to be severe, with
increasing chances closer to the Dakotas. The NSSL WRF and the
NCAR ensemble are favoring the more of a southerly track with the
storms developing mainly in Big Horn County and then tracking east
across Powder River and Carter Counties. The HRRR is a little more
generous with the convection across much of the area.
While the deep layer shear is good, the low level shear is
relatively low. Also given the relatively high LCL heights, the
greatest threat will be hail and wind. Also, there is not much
curvature to the low level hodographs which support the lower
chance of tornadoes. However, an isolated tornado in the far
eastern zones cannot be ruled out. Farther to the west, mainly
west of Rosebud County, there is a little more CIN in place, so
the convection may not be as widespread across the central zones.
The HRRR and the NSSL WRF are developing some convection across
Carbon and Musselshell counties as early as Noon or 1 PM and then
tracking the activity to the east. The NCAR ensemble however is
develops storms a few hours latter. Most of the activity should
be out of the area by around midnight. Reimer
On Sunday, some weak upper energy propagates across Montana in WSW
flow. With cool air aloft, could still see a few scattered
showers and thunderstorms across the region in the afternoon-
evening. Instability is looking a little weaker on today's model
runs...with MUCAPEs around or less than 500 J/kg...indicating that
storms should not be strong. RMS/Reimer
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
Beginning Monday, warm air aloft and at the surface associated
with continental heat ridge take hold of the region's weather.
Think that this warm air aloft should suppress convective
development outside of the mountains. Monsoonal moisture in SW
flow aloft could bring a few showers or thunderstorms to the
mountains. Temperatures should be a few degrees above normal each
day Mon-Fri. At this time think that Tuesday should be the warmest
day of the week due to skies progged to be the clearest. High
temperatures on Tue should reach the mid to upper 90s over much of
the area outside of the mountains.
Next small chance of rain for the lower elevations holds off
until Friday, when the GFS and European models propagate a
shortwave trough across northern Montana. Forcing is weak and
moisture is marginal over our area...so activity would be
scattered at most. RMS/Reimer
&&
.AVIATION...
VFR will prevail today. Scattered showers and thunderstorms
persist across north and northeast routesthis morning...and
appear to be developing south toward KLVM and KBIL. Brief
localized MVFR/IFR conditions are possible in thunderstorms. Some
storms may be strong to severe mainly from KBIL- KSHR and
east...with large hail and high wind gusts. Occasional mountain
obscurations are expected much of the day...in clouds and
precipitation. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 078 056/084 058/094 063/098 062/094 062/092 061/091
4/T 22/T 21/U 11/U 11/U 11/U 12/T
LVM 078 045/083 048/092 053/095 051/092 051/091 051/089
3/T 32/T 22/T 11/U 11/U 11/U 22/T
HDN 080 053/086 055/096 060/099 060/096 060/093 058/092
4/T 22/T 21/U 11/U 11/U 11/U 12/T
MLS 082 057/084 060/095 066/099 063/096 064/094 062/091
5/T 22/T 21/U 11/U 11/U 11/U 12/T
4BQ 084 056/087 059/096 064/099 063/096 063/095 062/092
5/T 22/T 21/B 11/B 11/U 11/U 12/T
BHK 081 053/082 056/091 063/095 062/094 060/091 059/088
5/T 41/U 21/U 11/B 11/U 11/U 12/T
SHR 083 051/087 053/096 059/097 058/095 058/094 057/091
4/T 32/T 22/T 11/U 11/B 11/U 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 933 AM MDT SAT JUL 16 2016 MTZ028>042-056>058-063>068-WYZ098-099-170545- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 933 AM MDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM EARLY THIS AFTERNOON INTO THE EARLY EVENING. THE GREATEST POTENTIAL FOR SEVERE STORMS IS FROM BILLINGS SOUTHWARD AND EASTWARD. THE MAIN HAZARDS WILL BE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. JKL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1053 AM MDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND GST 23 ENE COLSTRIP 46.03N 106.20W
07/15/2016 M61.00 MPH ROSEBUD MT MESONET
COW CREEK RAWS
1055 PM TSTM WND GST 8 ENE LAME DEER 45.65N 106.50W
07/15/2016 M62.00 MPH ROSEBUD MT MESONET
BADGER PEAK RAWS
1052 PM TSTM WND GST 8 E LAME DEER 45.63N 106.51W
07/15/2016 M57.00 MPH ROSEBUD MT DEPT OF HIGHWAYS
LAME DEER DIVIDE
&&
JKLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 234 PM MDT SAT JUL 16 2016 MTZ038-WYZ098-099-162100- SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY- NORTHEAST BIG HORN MOUNTAINS WY- 234 PM MDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 234 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF DAYTON...OR 28 MILES NORTHWEST OF SHERIDAN...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PARKMAN...WYOLA... ROSEBUD BATTLEFIELD PARK AND TONGUE RIVER RESERVOIR. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4485 10762 4502 10775 4540 10709 4503 10676 TIME...MOT...LOC 2034Z 245DEG 57KT 4501 10745 TESAR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
241 PM MDT SAT JUL 16 2016
MTZ036-038-058-WYZ099-162115-
SOUTHERN ROSEBUD MT-POWDER RIVER MT-SOUTHERN BIG HORN MT-
SHERIDAN FOOTHILLS WY-
241 PM MDT SAT JUL 16 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 240 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM 22 MILES SOUTH OF ASHLAND...OR 44 MILES NORTHEAST OF
SHERIDAN...MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BIRNEY...OTTER...MOORHEAD AND BIRNEY VILLAGE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4525 10672 4564 10613 4500 10573 4499 10602
4484 10601 4471 10636
TIME...MOT...LOC 2040Z 249DEG 33KT 4527 10634
GILSTADThe Billings radar (KBLX), 133 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640869, 640868, 640870.